California, 2023

Flash Flooding and Debris Flows in California, December 21, 2023

December 21, 2023 · NWS LOX · 16 events in 3 counties and zones

A powerful winter storm, fueled by an atmospheric river, brought very heavy rainfall and significant flash flooding to parts of Southwestern California. The heaviest rainfall occurred across the mountains of Santa Barbara, Ventura and Los Angeles counties with totals ranging from 5 to 14 inches while coastal and valley areas in these three counties reported 2 to 8 inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful winter storm, fueled by an atmospheric river, brought very heavy rainfall and significant flash flooding to parts of Southwestern California. The heaviest rainfall occurred across the mountains of Santa Barbara, Ventura and Los Angeles counties with totals ranging from 5 to 14 inches while coastal and valley areas in these three counties reported 2 to 8 inches of rainfall. Across San Luis Obispo county, 2 to 5 inches of rainfall was reported. Numerous reports of flash flooding and mud and debris flows were reported across Santa Barbara, Ventura and Los Angeles counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 20, 9:07 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 20, 9:07 PM PST, 4 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
907 PM PST Wed Dec 20 2023

.SYNOPSIS...20/111 PM.

A cloudy, cool, and rather wet weather pattern will continue
across the region through at least Friday. A strong storm will
bring many hours of steady moderate-to-heavy rain through
Thursday. The rain will bring a threat of flooding and
thunderstorms, especially in Santa Barbara and Ventura Counties. A
drying trend is expected over the weekend with gusty northwest
winds likely to follow Saturday. Christmas Eve and Christmas Day
will be dry and warmer.

&&

.SHORT TERM (WED-SAT)...20/852 PM.

The upper low is currently 300 miles west of Point Conception, a
little further west than models were suggesting. The track of the
low has caused much of Ventura county to be sandwiched between the
front (over Santa Barbara and San Luis Obispo Counties) and the
prefrontal rain band (over east LA County), resulting in less
rain over Ventura today than previously forecasted. The front is
tracking eastward, finally bringing rain into Ventura. Rainfall
totals since 7am are around 1-3 inches for the Central Coast west
of the mountains and generally 0.5-1.5 inches everywhere else,
except for under 0.50 inches for areas on leeward sides of
mountains and the coasts of Ventura County.

The 00Z model runs, especially the HRRR and NAM, have started
showing that the system stays far enough off the coast on
Thursday, pulling the bulk of rain away from the area. The EC on
the the other hand, remains bullish and on track with the current
forecast. All models still show that the low will curve in
eastward south of the Channel Island Thursday night. Will leave
forecast as is, because the frontal plume is beginning to show
some eastward transition. However, future shifts will have to
look at the next run of models and decide if the rainfall totals
need updating. While the amount of rain overall may back off, mid
level instability and diffluence aloft is still over the area, so
the chance of thunderstorms will continue through Thursday.

***From Previous Discussion***

A potent cold front is finally making it way onshore along the
Central Coast this afternoon with rain rates around one inch per
hour. The highest so far has bee 1.06" per hour near Nipomo in
southern SLO County. This is a fairly slow moving front and
significant flooding is possible as it works its way east through
the forecast area. Particularly as it5215 interacts with the
Santa Ynez Range and other south facing slopes through Ventura
County later today and tonight. Although some weakening is
expected as the front moves farther away from the upper low well
offshore, rain rates are expected to remain very high, at least 1
inch per hour, especially in the foothills and mountains of Santa
Barbara County. In fact, some high res models are indicating as
much as 2 inches per hour in southern SB County this evening with
the potential for 3-6 inches of rain on top of what has already
fallen as of noon Wednesday. This will likely result in numerous
road closures and mud and rock slides in these areas along with
significant rises on creeks and small streams.

As the front moves into Ventura County and eventually into LA
County later tonight, rainfall rates are expected to decrease with
time and distance away from the upper low, though chances for at
least a half inch of rain per hour are still in the 60-80% range
through Ventura County tonight. Chances for those higher rates
drop further in LA County, though certainly can't rule out smaller
cells developing that could drop a short duration of very heavy
rain.

Also can't rule out the chances for waterspouts or small tornadoes
as this heavier band moves through the area. Had several rotation
signatures on radar earlier west of the Central Coast.

While the upper low continues its trek south into Mexican waters
Thursday into early Friday it will continue to send up plenty of
moisture, with periods of moderate to heavy rain showers at
times, mostly south of SLO County.

LA County, particularly the south and eastern portion may be more
on the outside looking in with this system, as the models are
showing rapid weakening of the front in that area. Still, as
mentioned isolated stronger cells could still drop very heavy
rain just about anywhere in LA County with the best chances
Thursday night into early Friday. Overall though, rain totals
from this system should be much less in LA County than areas to
the west.

Drying conditions are expected Saturday though can't rule out a
light shower early, especially north facing slopes near the
Grapevine.

.LONG TERM (SUN-WED)...20/204 PM.

The good news is that a ridge will develop over the area on
Sunday, resulting in dry weather Sunday through at least Tuesday.
Sub-advisory canyon winds will be possible on Sunday, as up to 3
mb of offshore flow will develop due to the ridge.

Beyond Tuesday, there are some ensemble solutions indicating
additional rain during the latter half of next week into the New
Year. The 8-14 Day Outlook issued by the Climate Prediction Center
shows likely above normal precipitation for the area for this time
of year through January 2nd. Normal precipitation for most areas
west of the mountains is around 0.75-1.25 inches for this time of
year.

&&

.AVIATION...21/0456Z.

At 0350Z at KLAX, There was no marine layer nor an inversion, but
a deep moist layer.

Low confidence in TAFs through the period. Cigs and Vis will vary
frequently. Cigs will mostly range between OVC015 and OVC025 but
there will also be notable periods of IFR cigs and sold LIFR
cigs. There is a 10 percent chc of a TSTM at all sites south of
Point Conception.

KLAX...Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025 but there will also be notable periods of BKN008 conds and
sold short lasting BKN004 conds. There is a 10 percent chc of a
TSTM. There is a significant threat of an 8-12 kt east to SE wind
component, continuing thru Fri morning.

KBUR....Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025 but there will also be notable periods of BKN008 conds and
sold short lasting BKN004 conds. There is a 20 percent chc of a
TSTM, mainly tonight into early Thu.

&&

.MARINE...20/905 PM.

Hazardous conditions are expected for the coastal waters through
late week due to an ongoing storm system 300 miles west of Point
Conception.

This unstable storm system brings a 20-30% chance of thunderstorms
through late Thursday night. Any thunderstorm that forms may have
localized strong gusty winds up to 35 kt, rough seas, small hail,
dangerous lightning and/or waterspouts.

Strong and gusty S-SE Small Craft Advisory (SCA) level winds will
continue into early Friday morning, though less confidence in exact
timing and areal coverage since models tend to preform poorly with
cut off low systems.

Hazardous cross seas are expected through Friday due to combined
S-SE wind waves and W and NW swells. Additionally, south to
southeast wind waves may create hazardous conditions at south and
southeast facing harbor entrances and shorelines such as Avalon
Harbor, the east facing portion of Two Harbors, and Smugglers
Cove.

By Friday evening through Saturday afternoon, SCA level NW winds
and swells are possible across the outer waters, and a 30% chance
across the western Santa Barbara Channel into Saturday morning.
There is a 20% chance of Gale Force gusts across the outer waters
during the time frame. Accompanying the winds will be steep and
hazardous short- period seas.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch remains in effect through late Thursday night for
      zones 38-87-88-340>358-362-366>383-548>550. (See LAXFFALOX).
     Wind Advisory in effect until 7 AM PST Thursday for zones
      345-351>353-376>378. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 2 AM PST Friday for
      zones 650-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Friday for
      zones 655-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 2 PM PST Thursday for
      zone 670. (See LAXMWWLOX).

&&

PUBLIC...MW/Lund
AVIATION...Rorke
MARINE...Lund/Sweet
SYNOPSIS...MW/Rorke

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Local storm report, Dec 20, 8:17 PM PST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
817 PM PST Wed Dec 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Flood            Gaviota                 34.47N 120.21W
12/20/2023                   Santa Barbara      CA   Law Enforcement

            Flooding on Highway 101 near Mariposa Reina
            Rd.

0801 PM     Flood            1 W Santa Barbara       34.43N 119.75W
12/20/2023                   Santa Barbara      CA   Law Enforcement

            Roadway flooding on Highway 101 near Las
            Positas Rd.

&&

Hall
Local storm report, Dec 20, 9:21 PM PST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
921 PM PST Wed Dec 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Flood            1 NNW Gaviota           34.49N 120.23W
12/20/2023                   Santa Barbara      CA   Law Enforcement

            Roadway flooding and mud coming into lanes
            on Highway 101 near Gaviota Tunnel.

&&

Hall
Special weather statement, Dec 21, 1:25 AM PST, 36 minutes before
Special Weather Statement
National Weather Service OXNARD CA
125 AM PST Thu Dec 21 2023

CAZ354>358-374-375-211030-
Ventura County Beaches CA-Central Ventura County Valleys CA-
Santa Susana Mountains CA-Lake Casitas CA-
Southeastern Ventura County Valleys CA-
Ventura County Inland Coast CA-Ojai Valley CA-
125 AM PST Thu Dec 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VENTURA COUNTY
THROUGH 230 AM PST...

At 123 AM PST, Doppler radar was tracking a very strong storm cell
near Oxnard, moving northeast at 30 mph. This storm has a slight
chance of producing a weak tornado.

HAZARD...Possible weak tornadoes, wind gusts of 50 to 55 mph,
         torrential rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Oxnard...
Ventura...
Camarillo...
Santa Paula...
Port Hueneme...
Ventura Harbor...
Naval Base Ventura County...
Silver Strand Beach...
and El Rio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 11913 3414 11919 3414 11922 3416 11922
      3417 11924 3423 11927 3425 11926 3425 11927
      3427 11929 3429 11933 3439 11929 3434 11900
      3410 11910
TIME...MOT...LOC 0923Z 239DEG 49KT 3418 11913

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The radar

The Los Angeles radar (KVTX), 15 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 debris flow. Local standard time, as filed.

Flash Flood, Ventura

When
December 21, 2:01 AM PST to 6:00 AM PST
Where
Ventura County, 1.32 mi W of West Saticoy to 1.34 mi W of West Saticoy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.277, -119.193

California Highway Patrol reported flash flooding along Highway 126 around the Kimball Road on and off ramps.

Flash Flood, Ventura

When
December 21, 2:40 AM PST to 6:30 AM PST
Where
Ventura County, 0.26 mi NNE of Oxnard to 0.2 mi NE of Oxnard
Cause
Heavy Rain
Reported by
Public
Coordinates
34.183, -119.178

Flash flooding was reported around the intersection of Saviers Road and Elm Street in Port Hueneme.

Flash Flood, Ventura

When
December 21, 2:51 AM PST to 6:30 AM PST
Where
Ventura County, 0.85 mi E of (Oxr)oxnard Arpt to 0.84 mi W of Mc Millian Manor
Cause
Heavy Rain
Reported by
Public
Coordinates
34.202, -119.185

Flash flooding was reported near the intersection of F Street and 2nd Street. Over two feet of water flooded the area.

Flash Flood, Santa Barbara

When
December 21, 9:04 AM PST to 12:00 PM PST
Where
Santa Barbara County, 1.12 mi WSW of Santa Barbara to 1.17 mi WSW of Santa Barbara
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.426, -119.719

Significant flooding was reported on Highway 101 at the offramp for Mission Street. Over four feet of water flooded the offramp.

Flash Flood, Santa Barbara

When
December 21, 9:37 AM PST to 12:00 PM PST
Where
Santa Barbara County, 1.19 mi S of Santa Barbara
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.413, -119.699

Significant flooding was reported along Highway 101 at the Castillo Street offramp. Vehicles were turning the wrong way to try to avoid the flooding. Eventually, both the onramp and offramp were closed.

Flash Flood, Santa Barbara

When
December 21, 9:51 AM PST to 12:00 PM PST
Where
Santa Barbara County, 1.07 mi WSW of Santa Barbara to 1.16 mi WSW of Santa Barbara
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.426, -119.718

Significant flooding was reported along Highway 101 at the Mission Street onramp and offramp. Hard closures were reported.

Flash Flood, Santa Barbara

When
December 21, 10:01 AM PST to 12:00 PM PST
Where
Santa Barbara County, 0.9 mi SE of Santa Barbara to 0.93 mi SE of Santa Barbara
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.420, -119.690

Significant flooding was reported along Highway 101 at the Garden Street onramp and offramp. Hard closures were reported.

Debris Flow, Ventura

When
December 21, 11:30 AM PST to 2:30 PM PST
Where
Ventura County, 3.21 mi E of Santa Susana to 3.23 mi E of Santa Susana
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.264, -118.644

A rock slide was reported across the east-bound lanes near the intersection of Santa Susana Pass Road and Box Canyon Road.

Debris Flow, Santa Barbara

When
December 21, 11:47 AM PST to 2:00 PM PST
Where
Santa Barbara County, 1.18 mi NNW of Summerland to 1.17 mi NNW of Summerland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.437, -119.585

Significant mud and debris flows were reported along State Route 192 near the intersection of Cima Del Mundo Road.

Flash Flood, Santa Barbara

When
December 21, 11:49 AM PST to 2:00 PM PST
Where
Santa Barbara County, 0.37 mi S of Santa Barbara to 0.24 mi SSE of Santa Barbara
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.425, -119.699

Significant flooding was reported in the city of Santa Barbara. Several business, as well as the Superior Court House, reported significant flooding.

Flash Flood, Santa Barbara

When
December 21, 11:50 AM PST to 2:00 PM PST
Where
Santa Barbara County, 0.69 mi S of Santa Barbara to 0.78 mi S of Santa Barbara
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.420, -119.700

Significant flooding was reported in the city of Santa Barbara. Numerous reports of vehicles stuck in flooded roadways, requiring rescues.

Flash Flood, Santa Barbara

When
December 21, 11:51 AM PST to 2:00 PM PST
Where
Santa Barbara County, 2.87 mi NNW of Montecito to 2.75 mi NNW of Montecito
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.455, -119.658

Significant flooding resulted in the closures of Mountain Drive and Cold Springs Road.

Flash Flood, Ventura

When
December 21, 12:20 PM PST to 3:30 PM PST
Where
Ventura County, 1.11 mi E of Lagol to 1.08 mi ENE of Lagol
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.273, -118.931

California Highway Patrol reported significant on Highway 118 at the intersection with Grimes Canyon Road. The flood waters eroded part of the road.

Debris Flow, Los Angeles

When
December 21, 12:55 PM PST to 3:00 PM PST
Where
Los Angeles County, 1.39 mi E of Panorama City to 1.5 mi E of Panorama City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.231, -118.406

Mud and debris flows resulted in the closure of Sheldon Street at the intersection of Interstate 5.

Debris Flow, Los Angeles

When
December 21, 1:06 PM PST to 4:00 PM PST
Where
Los Angeles County, 1.38 mi N of West Hollywood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.100, -118.380

A significant mud and debris flow damaged a patio at a residence in Beverly Hills.

Debris Flow, Los Angeles

When
December 21, 5:01 PM PST to 8:00 PM PST
Where
Los Angeles County, 1.06 mi NE of Sunshine Homes to 1.56 mi NNE of Sunshine Homes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.462, -118.418

Mud and debris was reported across Vasquez Canyon Road, between Sierra Highway and Bouquet Canyon Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153779, 1153781, 1153782, 1153790, 1153791, 1153792, 1153793, 1153783, 1153794, 1153795, 1153796, 1153797, 1153784, 1153799, 1153800, 1153798.